Wyoming, 2004High Wind in Wyoming, March 18 to 19, 2004
March 18 to 19, 2004 · NWS RIW · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 5:54 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 18, 5:54 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
554 PM MST THU MAR 18 2004
.TONIGHT THROUGH SUNDAY...
UPDATED TO CANCEL HIGH WIND WATCH FOR CODY FOOTHILLS AND ABSAROKA
MOUNTAINS TONIGHT. LEE TROF SETTING UP THIS AFTERNOON ACROSS EASTERN
WYOMING IN RESPONSE TO SHORTWAVE TROF APPROACHING FROM OVER SOUTHERN
BRITISH COLUMBIA. THIS WAVE TO CONTINUE AN EASTWARD TRACK ACROSS
SOUTHERN CANADA OVER THE 24 HOURS OR SO...THEN DIGGING INTO THE FAR
NORTHERN PLAINS SATURDAY. ONLY CONCERN WITH THIS WILL BE HIGH WIND
POTENTIAL AND WHAT TO DO WITH HIGH WIND WATCH FOR THE WIND CORRIDOR
AND CODY FOOTHILLS/ABSAROKAS. TIGHT GRADIENT TO EXIST OVER THESE
AREAS...ALL OTHER AREAS AS WELL FOR THAT MATTER. MESOETA HAS 50 KT
WINDS TONIGHT AND TOMORROW MORNING OVER THE WIND CORRIDOR...WHILE
AROUND 40KTS ACROSS THE NORTH. WILL ISSUE HIGH WIND WARNING FOR
GREEN MTNS...NATRONA COUNTY AND CASPER MOUNTAIN ZONES. HOWEVER...
FEEL THAT SHORTWAVE TOO FAR NORTH AND NOT DIGGING TOWARDS THE AREAS
TO GIVE THE CODY FOOTHILLS HIGH WINDS. ALSO...NO EVIDENCE OF MTN TOP
INVERSION THERE. HIGH WINDS MAY OCCUR AROUND CLARK...THOUGH NOT
WIND SPREAD ENOUGH TO WARRANT A WARNING. AS FOR THE ABSAROKAS...
ONLY EXPECT THE PEAKS TO BLOW HIGH WIND WITH THE REMAINDER BELOW
HIGH WIND...AGAIN NOT WIDESPREAD ENOUGH FOR A WARNING. OTHERWISE H7
TEMPS WARMING TO AROUND +4C TONIGHT AND TOMORROW...SO WILL KEEP GOING
FORECAST OF AROUND 70 CENTRAL...SLIGHTLY COOLER NORTH WHERE MORE
CLOUDS WILL BE AS WILL A LATE INCOMING COLD FRONT. THIS COLD FRONT
TO MOVE INTO THE NORTH FRIDAY NIGHT AND INTO THE CENTRAL BY SUNRISE
SATURDAY MORNING. GFS SLOWER WITH THE FRONT...THOUGH THIS TIME OF
YEAR A COLD FRONT USUALLY HAS NO PROBLEMS SLIDING IN. AT THIS POINT
ONLY ANTICIPATE ONLY LOW CLOUDS MOVING INTO AREA AS 1040MB HIGH
SLIDES INTO THE PLAINS STATES. H7 FLOW TOO STRONG FROM THE WEST FOR
PRECIP TO FORM. LOW LEVEL NORTHEAST TO EAST SURFACE CONTINUES SUNDAY
NIGHT AND PUSHES WEST OF THE DIVIDE INTO SWEETWATER AND THE GREEN
RIVER BASIN. FLOW BACKS TO THE SOUTHWEST DURING THE DAY SUNDAY AS
LEE TROF BEGINS TO BUILD IN.
.SUNDAY NIGHT THROUGH THURSDAY...
SAME CONCERN FOR SUNDAY WITH RESPECT TO CLOUDS AND ANY CHANCE OF
LINGERING PCPN IN E ZONES SUN AM. DRY FORECAST FOR NOW. HAVE COOLED
SOME HIGHS IN THE N AND E ZONES BUT THESE MAY NEED TO BE LOWERED MORE
IF CLOUDS HOLD ALL DAY. UPPER RIDGE AXIS TO MOVE OVER WY MONDAY WITH
DRY WX AND WARMER HIGHS. ANOTHER FRONT NEARS N WY BY 12Z TUE. SOME
MOISTURE SHOWN NEAR BOUNDARY AND HAVE ADDED SOME LOW POPS IN NW MTNS
FOR MON NT. W FLOW ALOFT WITH BOUNDARY ALONG N WY. AGAIN OPTED TO
ADD LOW POPS NW MTNS. HAVE MESHED GRIDS FOR TUE NT IN THE FAR W ZONES
AS UPPER LOW MOVES TOWARD PAC NW BY 12Z WED. WILL SEE HOW THIS LOOKS
TONIGHT IN CASE MORE POPS ARE NEEDED. THEN GFS IDEA IS TO BRING THIS
SYSTEM CLOSER WED AND INTO THE W U.S. THURS. HAVE TRENDED POPS UPWARD
IN THE FAR WEST WED/WED NT AND THEN SPREAD POPS E ON THU AND THU NT.
MADE SOME MINOR TEMP CHANGES TUE AND WED THEN COOLER HIGHS THURS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TONIGHT
THROUGH NOON FRIDAY ZONES 19..20..22.
&&
TWB/AR/AEM
Hazardous weather outlook, Mar 18, 6:00 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 PM MST THU MAR 18 2004
WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 PM MST THU MAR 18 2004
...HIGH WIND WARNING 6 PM TONIGHT THROUGH NOON FRIDAY FOR PORTIONS
OF CENTRAL WYOMING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
A STRONG STORM SYSTEM MOVING ACROSS SOUTHERN CANADA WILL
BRING WINDY CONDITIONS TO WYOMING THROUGH FRIDAY. STRONG
WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED ACROSS
PORTIONS OF CENTRAL WYOMING. THOSE TRAVELING IN CENTRAL WYOMING
SHOULD ANTICIPATE HAZARDOUS CROSS WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE POTENTIAL FOR THESE HIGH WINDS WILL CONTINUE FROM SWEETWATER
STATION EAST TO CASPER AND CASPER MOUNTAIN DURING THE DAY FRIDAY
BEFORE A COLD FRONT MOVES IN AND TURNS THE WINDS LIGHT FROM THE
NORTH. SOUTHWEST WINDS MAY CONTINUE AT 40 TO 60 MPH EXCEPT 50 TO 75
MPH AROUND CASPER MOUNTAIN. WINDS WILL DIMINISH RAPIDLY FRIDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SUSTAINED WINDS OF 40 MPH OR
GREATER OR GUSTS OVER 60 MPH ACROSS THE LOWER ELEVATIONS OF
NATRONA COUNTY AND SOUTHEAST FREMONT COUNTY TONIGHT OR 50 MPH WITH
GUSTS TO 75 MPH ON CASPER MOUNTAIN.
TWB/AEM
High Wind, Green Mountains & Rattlesnake Range
- When
- March 18, 10:00 PM MST to March 19, 8:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, March 18, 2004$200,000 · 4 events
- Heavy Snow and Winter Weather in Pennsylvania, March 18 to 19, 200410 events
- High Wind in Montana, March 18, 200467 kt wind · 9 events
- Winter Weather in North Carolina, March 18, 20044 events
- High Wind in Alaska, March 18 to 19, 200478 kt wind · 3 events
- Blizzard and High Wind in Alaska, March 18 to 19, 200465 kt wind · 3 events
- Hail in Arkansas, March 18, 20040.75 in hail · 2 events
- Strong Wind in Montana, March 18, 2004$2,000 · 2 events
- Hail in Arkansas, March 18, 20040.75 in hail · 1 event
- Hail in Arkansas, March 18, 20041 in hail · 1 event
- Flash Flood in Arkansas, March 18, 20041 event
- Flash Flood in Arkansas, March 18, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383738.